Florida, 2017

Flood and Lightning Strike in Florida, June 24 to 25, 2017

June 24 to 25, 2017 · NWS JAX · 6 events in 2 counties and zones

Slow storm motion of 5-10 mph and high moisture content supported locally heavy rainfall in diurnally driven sea breeze and outflow boundary driven storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Slow storm motion of 5-10 mph and high moisture content supported locally heavy rainfall in diurnally driven sea breeze and outflow boundary driven storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 24, 8:06 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 24, 8:06 PM EST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
906 PM EDT Sat Jun 24 2017

.UPDATE...
No change from previous forecast as much of the area is in dry
slot with PWATs close to 1.5" although a moist pocket of air with
PWATs close to 2 inches is across the St Johns River Basin south
of Jacksonville and this area was able to trigger some widely
scattered showers and storms as the Atlc Coast Sea Breeze Front
pushed inland and these will linger in this region until around
midnight as they weaken and drift offshore. Otherwise approaching
pre-frontal showers/storms will weaken as they push into inland SE
GA overnight with a few widely scattered showers/isolated storms
mainly North and West of Waycross through the overnight hours.
Warm overnight with generally mid 70s inland and upper 70s inland.
On Sunday these moisture sources from the South and approaching
cold front from the Northwest will moisten across all of NE FL and
SE GA and expect scattered to numerous showers and storms across
entire region. Lingering warm temps aloft will still suppress
severe weather threat but still expect more storm coverage and
greater intensity with stronger storms where mergers occur with
gusty winds to 50 mph, frequent lightning and heavy rainfall.
Prior to convection during the afternoon hours still expect
widespread lower to middle 90s inland and near 90 at the coast
with the SW winds ahead of the front keeping the Atlc Coast Sea
Breeze closer to the coast likely only making it inland to the
I-95 corridor late in the day, and this will likely be the scene
of the strongest storms as the convection inland tracks towards
the E/NE and collides with stationary sea breeze and an isolated
severe storm not out of the question.

&&

.AVIATION...
A few showers in the Vicinity of KSGJ until 02z otherwise VFR
through the night. SW flow off the GOMEX may bring in some low
stratus overnight to inland NE FL Taf Sites and have kept the
SCT008 potential at KGNV around 09z that may actually reach
KVQQ/KJAX as well by sunrise but have kept it SCT010 for now.
Shower/Storm activity will be on the increase Sunday afternoon and
have just added some VCSH/VCTS at all TAF sites to trend in this
direction.

&&

.MARINE...
SCEC conds will continue tonight with S to SW winds at 15-20 knots
and seas generally 3 to 5 ft. A few showers pushing off the NE FL
coast into the waters this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  92  72  86 /  30  60  20  30
SSI  77  88  76  83 /  10  50  40  40
JAX  74  94  73  88 /  10  50  30  50
SGJ  75  90  74  86 /  20  60  40  60
GNV  73  92  73  89 /  10  60  30  60
OCF  74  91  74  89 /  20  60  20  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Hess/Sandrik/Corless
Hazardous weather outlook, Jun 24, 8:15 PM EST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
915 PM EDT Sat Jun 24 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-250730-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
915 PM EDT Sat Jun 24 2017

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Rest of Tonight...

Moderate risk of rip currents for northeast Florida and southeast
Georgia beaches.

Isolated Storms will be possible through the night, mainly across
inland Southeast Georgia ahead of an approaching cold front.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Numerous storms are expected Sunday and Monday as a weak cold
front enters the region. At least scattered storms will be
possible Tuesday through Friday, with the best chances across
northeast Florida. Locally heavy rainfall, frequent lightning,
and gusty winds will be possible with the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

The radar

The Jacksonville radar (KJAX), 75 km away, was scanning. The volume nearest the first event began at 04:02 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 1 lightning, 1 flood. Local standard time, as filed.

Heavy Rain, St. Johns

When
June 24, 11:00 PM EST to June 25, 10:59 AM EST
Where
St. Johns County, 0.91 mi NE of College Park
Reported by
Public
Coordinates
29.890, -81.340

Rainfall measured since midnight was 2.59 inches.

Heavy Rain, St. Johns

When
June 24, 11:00 PM EST to June 25, 10:59 AM EST
Where
St. Johns County, 2.16 mi SSE of Araquey
Reported by
Public
Coordinates
29.920, -81.340

Daily measured rainfall since midnight was 3.24 inches.

Heavy Rain, St. Johns

When
June 24, 11:00 PM EST to June 25, 10:59 AM EST
Where
St. Johns County, 2.16 mi SSE of Araquey
Reported by
Public
Coordinates
29.920, -81.340

A home weather station measured 2.65 inches of rainfall since midnight.

Heavy Rain, Duval

When
June 25, 5:49 PM EST to 7:11 PM EST
Where
Duval County, 0.6 mi E of (Nrb)nas Mayport
Reported by
Trained Spotter
Coordinates
30.380, -81.410

A spotter measured 2.25 inches in one and a half hours.

Lightning, Duval

When
June 25, 7:13 PM EST
Where
Duval County, Bowden
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
30.270, -81.620

A lightning strike caused an apartment fire. The cost of damage was unknown, but it was estimated so the event could be included in Storm Data.

Flood, St. Johns

When
June 25, 8:50 PM EST
Where
St. Johns County, 1.72 mi N of St Augustine to 1.06 mi NNW of St Augustine
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
29.905, -81.323

Cars were stalled in flood waters in downtown St. Augustine. Cost of damage was unknown, but it was estimated for the event to be included in Storm Data.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707331, 707333, 707336, 707334, 707335, 707330.